Q:  Topamax-Stimulants-Raging Anxiety


Dear Dr. Phelps:

I wanted to share some information with you that I feel is VERY important. You may not be aware of this. I have found that few professionals are.

I have discovered that mixing Topomax with any kind of stimulant (caffeine, psychostimulants-Ritalin, etc.) causes unbearable anxiety.

A friend and I(who also takes Topomax) discovered this by accident and after doing some experimentation of sorts on ourselves in order to prove our theory.  

We discovered that the use of stimulants within 3-4 hours of taking Topomax leads to severe anxiety.  At first we thought (as I fear many have) that the Topomax was causing our anxiety. Somehow we hit on the stimulant/Topomax interaction (we both have ADHD and use Ritalin and are coffee drinkers as well). This is when we did the experiment to try to prove our theory.  When we stopped using any form of stimulant within 3 hours of using Topomax our anxiety level was cut in half, at least.

I shared this information with my pharmacist.

Recently she was discussing anxiety and Topomax with another patient of hers. This woman was a coffee drinker and a Topomax user and was experiencing lots of anxiety.  Apparently she stopped drinking coffee, continued the Topomax and the anxiety was alleviated.

I hope this is helpful information to you and to many Topomax users out there. I have seen lots of people talk of how Topomax causes them so much anxiety so they are forced to d/c it.  Maybe they could keep using it if it is something like a bad interaction with their love of coffee that is causing their anxiety.

Without the stimulant interferance I have found Topomax to have almost no side effects and I am very drug sensitive.

Sincerely,

Dear Ms. W' -- 
Thanks for passing along your experience.  I've begun warning my patients to look for this reaction, based on your explanation. 

Dr. Phelps


Published August, 2001